5-FU-induced cardiac toxicity - an underestimated problem in radiooncology?
5-Fluorouracil (5-FU) is an antimetabolite, which is frequently used as chemotherapeutic agent for combined chemoradiotherapy. The purpose of this study was to present the clinical course of three patients who developed severe cardiac toxicity by 5-FU and to give a review of the literature on the cardiotoxic potential of 5-FU.
Cardiotoxicity is a rare, but relevant side effect of fluoropyrimidines.
It comprehends a wide spectrum of side effects, from electrocardiogram changes (69% of cardiac events) to myocardial infarction (22%) and cardiogenic shock (1%).In this case series three patients with cardiotoxic events during chemoradiotherapy including 5-FU, the reaction's characteristics and their influence on further therapy are described. Two of the patients could not be treated with 5-FU any more because they had developed a myocardial ischemia, which was most likely caused by fluorouracil.
Another patient, who complained about typical angina pectoris during 5-FU-infusion and had a new left anterior hemiblock, was reexposed with prophylactic administration of nitrendipine.
Cardiotoxicity caused by 5-FU is an underestimated problem in radiooncology. Especially patients without history of cardiac disease are often treated as out-patients and therefore without cardiac monitoring.
Consequently asymptomatic and symptomatic cardiac events may be overlooked. The benefit of prophylactic agents remains unclear, so close cardiac monitoring is the most established method to prevent manifest cardiotoxic events.
Author: Felix StegerMatthias G HautmannOliver Kölbl
Credits/Source: Radiation Oncology 2012, 7:212
Published on: 2012-12-15
Copyright by the authors listed above - made available via BioMedCentral
(Open Access). Please
make sure to read our disclaimer
prior to contacting 7thSpace Interactive. To contact our editors, visit our online helpdesk
. If you wish submit your own press release, click here